Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Wichita, KS

May 2, 2018Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 11:35 PM CDT for Neosho County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 11:35 PM CDT (04:35 UTC)
Expired
May 2, 2018, 11:59 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Neosho County, KS

The radar

The Tulsa radar (KINX), 148 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS53 KICT 030435
SVRICT
KSC133-030515-
/O.NEW.KICT.SV.W.0033.180503T0435Z-180503T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1135 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Neosho County in southeastern Kansas...

* Until 1215 AM CDT

* At 1135 PM CDT, a severe thunderstorm was located near Galesburg,
  or 6 miles north of Parsons, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Erie, St. Paul, Thayer, Galesburg, Stark, Lake Parsons and South
  Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3738 9552 3739 9553 3773 9537 3773 9509
      3738 9509
TIME...MOT...LOC 0435Z 219DEG 43KT 3743 9529 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
643 
WWUS53 KICT 030447
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1147 PM CDT WED MAY 2 2018

KSC133-030515-
/O.CON.KICT.SV.W.0033.000000T0000Z-180503T0515Z/
Neosho KS-
1147 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN NEOSHO COUNTY...

At 1147 PM CDT, a severe thunderstorm was located near St. Paul,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Erie, St. Paul, Galesburg, Stark, Lake Parsons and South Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3738 9539 3773 9528 3773 9509 3738 9509
TIME...MOT...LOC 0447Z 236DEG 34KT 3747 9517 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
585 
WWUS53 KICT 030459
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1159 PM CDT WED MAY 2 2018

KSC133-030508-
/O.CAN.KICT.SV.W.0033.000000T0000Z-180503T0515Z/
Neosho KS-
1159 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEOSHO COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3738 9539 3773 9528 3773 9509 3738 9509
TIME...MOT...LOC 0458Z 219DEG 43KT 3758 9506 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:30 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 2, 6:30 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
630 PM CDT Wed May 2 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 127 PM CDT Wed May 2 2018

Afternoon and evening storms are expected to be most numerous
through the evening hours or around 06Z with all facets of severe
weather possible before activity wanes or moves away from the area
after 06Z. Repeated heavy rain may cause some localized flooding
concerns, especially in areas that received heavy rainfall yesterday.

A mid/upper trough over the Southern Rockies is progged to lift
north and east toward the Central Rockies on Thursday. Meanwhile, a
dryline will remain draped across Central KS providing a focus for
deep moist convection after 18Z. The dryline is forecast to make a
more rapid eastward progress across the area on Thursday afternoon
with locations generally east of the Kansas Turnpike having the
highest probabilities for storms. Deep layer shear remains favorable
for the development of severe storms with all severe hazards
possible once again across much of southeast Kansas. The threat is
expected to move east of the area by 03-04Z.

Fri-Sat...Shortwave ridging will return to the Central Plains states
on Friday with light northerly winds, dry weather conditions and
seasonably mild temperatures in the mid and upper 70s. Low level
southerly flow will return to the area on Sat but dry weather
conditions and mild temperatures are expected with highs in the
lower 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 127 PM CDT Wed May 2 2018

A cold front is progged to move into the area on Sunday ushering
in more seasonable air through early next week. A shortwave trough
moving across the Northern Plains may bring a chance for deep
moist convection to the area Tue-Wed and maintained low pops
across much of the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed May 2 2018

Showers and thunderstorms will continue to plague the region this
evening. ICT will be the main terminal that will have the heavier
activity to start the TAF period but the chances for severe
weather are now dropping fast. By mid evening, the only terminal
that will have chances for thunderstorm activity will be CNU and
the risk there will not occur until closer to midnight tonight.
The only other issue is the potential for some LLWS activity
during the overnight. This will affect HUT, ICT and CNU until
sunrise tomorrow. Otherwise, VFR conditions are expected to
dominate.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  85  53  76 /  80  20   0   0
Hutchinson      63  85  51  75 /  80  10   0   0
Newton          64  86  52  75 /  80  20   0   0
ElDorado        65  83  53  75 /  80  30  10   0
Winfield-KWLD   67  83  54  76 /  60  30  10   0
Russell         59  81  47  77 /  30  10  10   0
Great Bend      60  82  48  76 /  40  10   0   0
Salina          61  84  51  77 /  70  20  10   0
McPherson       62  84  50  75 /  80  10  10   0
Coffeyville     69  81  58  75 /  50  70  30   0
Chanute         67  82  56  75 /  60  70  30   0
Iola            66  82  56  75 /  70  60  30   0
Parsons-KPPF    69  81  57  75 /  50  70  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ELM
Hazardous weather outlook, May 2, 9:16 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
916 PM CDT Wed May 2 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
916 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

The severe weather threat has significantly diminished this evening
but there there is still a good chance for some thunderstorm
activity which could produce some dime to nickel sized hail and
winds up to 50 mph n Southeast Kansas.

Minor flooding is forecast on the Salt River near Barnard. Check
the latest flood statement for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is expected on Thursday
afternoon for locations roughly east of Interstate 35. The main
threats will be winds of 60-70 mph, golfball hail and a couple of
tornadoes.

Minor flooding on the Salt River near Barnard is forecast to linger
through Thursday night. Check the latest flood statement for
details.

A few thunderstorms are possible as we move into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, especially
south of I-70 and northwest of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 2, 7:36 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     5 W MADISON             38.13N 96.23W
05/02/2018  E70 MPH          GREENWOOD          KS   LAW ENFORCEMENT

&&

MWM
Local storm report, May 2, 7:39 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TORNADO          2 NNW CASSODAY          38.06N 96.65W
05/02/2018                   BUTLER             KS   STORM CHASER

            TORNADO VIEWED FROM STORM CHASER VIDEO IN OPEN FIELD WITH
            A DURATION OF AROUND 2 MINUTES

&&

MWM
Special weather statement, May 2, 7:47 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
747 PM CDT WED MAY 2 2018

KSZ070-071-095-030145-
Wilson KS-Greenwood KS-Woodson KS-
747 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Wilson County in southeastern Kansas...
  Eastern Greenwood County in southeastern Kansas...
  Woodson County in southeastern Kansas...

* Until 845 PM CDT

* At 745 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  west of Gridley to 6 miles north of Severy...and moving east at 45
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this line of storms.

* Locations impacted include...
  Yates Center, Toronto, Buffalo, Neosho Falls, Climax, Virgil,
  Coyville, Toronto Lake, Batesville, Rose, Fall River State Park,
  Fall River Lake, Cross Timbers State Park and Piqua.

A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas.

LAT...LON 3770 9553 3763 9637 3817 9598 3817 9596
      3804 9596 3804 9552
TIME...MOT...LOC 0046Z 259DEG 39KT 3807 9598 3772 9623

JAKUB
Local storm report, May 2, 8:05 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/02/2018  E0.75 INCH       Barton             KS   TRAINED SPOTTER

0417 PM     HAIL             NICKERSON               38.15N 98.09W
05/02/2018  E2.50 INCH       Reno               KS   BROADCAST MEDIA

0422 PM     FLOOD            7 SE LINCOLN            38.97N 98.06W
05/02/2018                   LINCOLN            KS   TRAINED SPOTTER

            FLOODING OVER ROADWAY AT ELK AND 240TH.

0501 PM     HAIL             8 W PRETTY PRAIRIE      37.78N 98.17W
05/02/2018  E0.75 INCH       RENO               KS   EMERGENCY MNGR

0504 PM     HAIL             HUTCHINSON              38.07N 97.91W
05/02/2018  E0.75 INCH       Reno               KS   EMERGENCY MNGR

0508 PM     HAIL             MCPHERSON               38.37N 97.66W
05/02/2018  E1.25 INCH       McPherson          KS   AMATEUR RADIO

            50 MPH WIND ALSO REPORTED.

0514 PM     HAIL             6 SE MCPHERSON          38.31N 97.58W
05/02/2018  E0.75 INCH       MCPHERSON          KS   TRAINED SPOTTER

            50 MPH WINDS TOO.

0515 PM     HAIL             1 S GALVA               38.37N 97.54W
05/02/2018  M1.00 INCH       MCPHERSON          KS   PUBLIC

            MPING HAIL REPORT

0528 PM     HAIL             CANTON                  38.39N 97.43W
05/02/2018  E0.88 INCH       McPherson          KS   AMATEUR RADIO

0531 PM     HAIL             6 WSW BURRTON           37.99N 97.77W
05/02/2018  E0.75 INCH       RENO               KS   STORM CHASER

0538 PM     FLOOD            HUTCHINSON              38.07N 97.91W
05/02/2018                   Reno               KS   PUBLIC

            STREET FLOODING ON N 23RD STREET.

0544 PM     HEAVY RAIN       2 SSE WILLOWDALE        37.49N 98.29W
05/02/2018  M1.40 INCH       KINGMAN            KS   TRAINED SPOTTER

            30 MINUTE RAINFALL.

0615 PM     HAIL             MARION                  38.35N 97.02W
05/02/2018  E1.00 INCH       Marion             KS   PUBLIC

            PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL.

0648 PM     HAIL             1 NE BURNS              38.10N 96.87W
05/02/2018  E0.88 INCH       MARION             KS   TRAINED SPOTTER

0651 PM     TORNADO          2 NNW CASSODAY          38.06N 96.65W
05/02/2018                   BUTLER             KS   STORM CHASER

            TORNADO VIEWED FROM STORM CHASER VIDEO IN OPEN FIELD WITH
            A DURATION OF AROUND 2 MINUTES

0723 PM     TSTM WND GST     4 ENE SAFFORDVILLE      38.41N 96.34W
05/02/2018  M67.00 MPH       LYON               KS   STORM CHASER

            ACADEMIA REPORT

0725 PM     TSTM WND GST     5 W MADISON             38.13N 96.23W
05/02/2018  E70.00 MPH       GREENWOOD          KS   LAW ENFORCEMENT

&&

CDJ
Special weather statement, May 2, 8:27 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
827 PM CDT WED MAY 2 2018

KSZ072-030215-
Allen KS-
827 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Allen County in southeastern Kansas...

* Until 915 PM CDT

* At 825 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 4 miles north of Iola...moving east
  at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Iola, La Harpe, Gas, Moran, Mildred and Bassett.

LAT...LON 3790 9552 3804 9552 3804 9508 3788 9508
TIME...MOT...LOC 0126Z 269DEG 44KT 3800 9544

JAKUB
Local storm report, May 2, 11:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     TSTM WND GST     EDNA                    37.06N 95.36W
05/02/2018  E70 MPH          Labette            KS   TRAINED SPOTTER

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:03 PM CDTSevere Thunderstorm WarningICTChase28 min
May 2, 7:47 PM CDTSpecial Weather StatementICTWoodson58 min
May 2, 8:27 PM CDTSpecial Weather StatementICTAllen48 min
May 2, 10:46 PM CDTSevere Thunderstorm WarningICTChautauqua, Labette, Montgomery59 min
May 2, 11:22 PM CDTSevere Thunderstorm WarningICTLabette38 min
May 3, 1:57 PM CDTSpecial Weather StatementICTKingman33 min
May 3, 2:33 PM CDTSpecial Weather StatementICTSedgwick27 min
May 3, 2:59 PM CDTSpecial Weather StatementICTSedgwick31 min
May 3, 3:10 PM CDTAreal Flood WarningICTSedgwick99 min
May 3, 3:54 PM CDTSpecial Weather StatementICTButler51 min
May 3, 5:59 PM CDTSpecial Weather StatementICTRussell46 min
May 3, 6:21 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell39 min
May 3, 6:55 PM CDTSpecial Weather StatementICTLincoln50 min
May 3, 6:57 PM CDTSpecial Weather StatementICTGreenwood48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.